Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Wilmington, OH

July 4, 2001Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 4, 2001, 7:31 PM EST for Wayne County, Indiana. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 7:31 PM EST (00:31 UTC)
Expired
Jul 4, 2001, 8:30 PM EST
In force
59 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:40 PM ESTThunderstorm Wind 60 EEconomy, INA severe thunderstorm moved across the northwest and north-central part of the county downing trees between Economy and Greens Fork. Many of the trees fell across roads. Golf ball size hail also occurred in Economy.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS51 KILN 050031
SVRILN
INC177-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
731 PM EST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 830 PM EST...

* AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF HAGERSTOWN...OR ABOUT 13
  MILES SOUTHEAST OF MUNCIE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHMOND...
  HAGERSTOWN...
  FOUNTAIN CITY...
  CENTERVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT WED JUL 4 2001

ACTIVITY STARTING TO PICK UP ALONG COLD FRONT.  ALL MODELS TRY TO
BRING FRONT THROUGH TONIGHT DRY...ALTHOUGH AVN IN SHOWING SOME LIGHT
QPF...DUE TO ITS LACK ON RESOLUTION.  MAV MOS ALSO SHOWING SOME SOME
LOW POPS.  LACK OF QPF TONIGHT...MIGHT BE BECAUSE MODELS ARE
WEAKENING THE CONVERGENCE ALONG THE FRONT AS IT DROPS SOUTH.

ALTHOUGH RAIN HAS STABILIZED THE THE ATMOSPHERE TODAY...WITH SUCH A
STRONG FRONT PUSHING THROUGH...WILL KEEP MENTION OF SHOWERS AND
THUNDERSTORMS TONIGHT.  TIMING OF FRONT MIGHT BE A LITTLE
QUICKER...SO WILL END PCPN IN THE NORTH EARLY...AND SOUTH BY 06Z.
WITH QUICKER FRONT...WILL DRY OUT THE SE TOMORROW MORNING.  HIGH
PRESSURE BUILDS IN FOR THURSDAY NIGHT AND FRIDAY.

MOS HAS BEEN WARMING FOR THURSDAY NIGHT...SO CURRENT FORECAST IN THE
LOWER 50S LOOKS GOOD.  AS FOR HIGHS THURSDAY AND FRIDAY...WILL GO
WITH THE WARMER MAV HIGHS.

CLEMISILN OUT ASAP.

.ILN...NONE.

SITES

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.